Purpose: To determine the efficacy and safety of slow oral desensitization in the management of allopurinol-related pruritic cutaneous eruptions.
Patients and methods: Nine patients with renal insufficiency and chronic tophaceous gouty arthritis, who had to interrupt their allopurinol therapy because of an allergic-type pruritic maculopapular eruption, were enrolled in an allopurinol oral desensitization protocol using a schedule of gradually increasing doses.
Results: Cautious reinstitution of allopurinol was successfully accomplished in all nine patients, but four individuals required dose adjustment because of development of a mild, recurrent, macular rash early during the protocol at allopurinol doses of less than or equal to 5 mg/d. Transient, postdesensitization cutaneous reactions occurred in two patients, one of whom also had an early rash.
Conclusion: Oral desensitization to the minor rashes induced by allopurinol is a feasible and acceptably safe approach to therapy, particularly for those with renal insufficiency in whom no substitute urate-lowering drug is available.